Antidepressant withdrawal: Is there such a thing?
Antidepressant withdrawal is possible if you abruptly stop taking an antidepressant, particularly if you've been taking it longer than four to six weeks. Symptoms of antidepressant withdrawal are sometimes called antidepressant discontinuation syndrome and typically last for a few weeks. Certain antidepressants are more likely to cause withdrawal symptoms than others.
Quitting an antidepressant suddenly may cause symptoms within a day or two, such as:
- Insomnia or vivid dreams
- Flu-like symptoms, including achy muscles and chills
- Electric shock sensations
- Return of depression symptoms
Having antidepressant withdrawal symptoms doesn't mean you're addicted to an antidepressant. Addiction represents harmful, long-term chemical changes in the brain. It's characterized by intense cravings, the inability to control your use of a substance and negative consequences from that substance use. Antidepressants don't cause these issues.
To minimize the risk of antidepressant withdrawal, talk with your doctor before you stop taking an antidepressant. Your doctor may recommend that you gradually reduce the dose of your antidepressant for several weeks or more to allow your body to adapt to the absence of the medication.
In some cases, your doctor may prescribe another antidepressant or another type of medication on a short-term basis to help ease symptoms as your body adjusts. If you're switching from one type of antidepressant to another, your doctor may have you start taking the new one before you completely stop taking the original medication.
It's sometimes difficult to tell the difference between withdrawal symptoms and returning depression symptoms after you stop taking an antidepressant. Keep your doctor informed of your signs and symptoms. If your depression symptoms return, your doctor may recommend that you start taking an antidepressant again or that you get other treatment.
Last Updated Jan 29, 2019